Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 11, NWS Quad Cities, IA

June 13, 2000Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 13, 2000, 11:49 PM CDT for Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2000, 11:49 PM CDT (04:49 UTC)
Expired
Jun 14, 2000, 3:45 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 140457
FFWDVN
ILC015-085-177-140845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 345 AM CDT

* AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE MOVING INTO
  THE WARNED AREA. THE GROUND IN THE WARNED AREA IS SUPER
  SATURATED  AND CANNOT HOLD ANY MORE WATER...THUS VERY EXCESSIVE
  RUNOFF CAN BE EXPECTED...LEADING TO THE LIKELIHOOD OF FLASH
  FLOODING IN THE WARNED AREA.

THESE STORMS CAN DROP AS MUCH AS TWO INCHES OF ADDITONAL RAINFALL
OVER THE NEXT HOUR...AGGRAVATING ANY ONGOING FLOODING SITUATIONS...OR
EVEN CREATING NEW ONES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QU	ICKLY.
MOVE TO HIGHER GROUND.

HLADIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:42 PM CDT, 9 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 2:42 PM CDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT TUE JUN 13 2000

SYNOPTIC PICTURE THIS AFTERNOON SHOWS DEEP 500H TROUGH OVER HIGH
PLAINS...WITH CLOSED LOW NEAR RAP...AND RIDGES ON EAST AND WEST COASTS.
AT THE SURFACE...TWIN LOWS IN NORTH CENTRAL SOUTH DAKOTA AND NORTHWEST
KANSAS...WITH ASSOCIATED COLD FRONT...AND WARM FRONT ACROSS NORTHERN
IOWA.

MODELS INITIALIZED WELL AT 500H...WITH AVN PROBABLY BEST ON KANSAS
VORT MAX.  AT SURFACE AVN BEST AGAIN ON TWIN LOWS. PRIMARY FORECAST
CONCERNS ARE IN NEAR TERM...WITH LOW LEVEL JET TONIGHT...AND AHEAD OF
COLD FRONT WEDNESDAY.

MODELS AGREE MODERATELY WELL ON DEEPENING 500H CLOSED LOW AS IT MOVES
INTO SW MINNESOTA BY 24 HOURS...THEN LIFTING TROUGH AXIS THROUGH DVN
AROUND 42 HOURS/06Z THURSDAY.  AT THE SURFACE THE AVN BRINGS THE COLD
FRONT TO DVN THE FASTEST...AROUND 19Z WEDNESDAY...WITH THE ETA AROUND
23Z...AND THE NGM AROUND 00Z THURSDAY.

TONIGHT WILL SEE CONTINUED THUNDERSTORMS...AS STRONG LOW LEVEL JET
PUMPS MOISTURE INTO THE AREA.  MAIN PROBLEM WILL BE HIGH WINDS
AND HEAVY RAIN.  CURRENT BATCH SHOULD BE THROUGH THE FORECAST AREA BY
MID EVENING.  MORE STORMS WILL MOVE THROUGH LATER TONIGHT...EXITING
ILLINOIS IN MORNING.  WEDNESDAY WILL SEE STRONG PVA IN THE
AFTERNOON...ACCOMPANYING COLD FRONT. WITH UPPER JET OVER AREA...
AFTERNOON THUNDERSTORMS WILL AGAIN BE POSSIBLE...ALTHOUGH BEST CHANCE
FOR SEVERE WILL BE IN ILLINOIS.

WILL KEEP CLOSE TO CURRENT FORECAST.  WILL EMPHASIZE HEAVY RAINFALL...
AND WILL PROBABLY GO WITH FLASH FLOOD WATCH FOR TONIGHT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Local storm report, Jun 13, 11:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    WASHINGTON                IA   WIND DAMAGE
06/13/00   WASHINGTON                     TREES DOWNED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jun 13, 11:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1126 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    1 SW LYNDON               IL   WIND DAMAGE
06/13/00   WHITESIDE                      TWO LARGE TREES DOWN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 13, 11:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    2 SW ERIE                 IL   WIND DAMAGE
06/13/00   WHITESIDE                      POWER POLE AND POWER
                                          LINES DOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.
Local storm report, Jun 13, 11:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    KEOKUK                    IA   58 MPH TSTM GUST
06/13/00   LEE                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 11:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1148 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    DOUDS                     IA   WIND DAMAGE
06/13/00   VAN BUREN                      TREES DOWNED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jun 13, 11:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    MILTON                    IA   WIND DAMAGE
06/13/00   VAN BUREN                      TREES DOWNED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:24 PM CDTFlash Flood WarningDVNRock Island4 hr
Jun 13, 11:31 PM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren44 min
Jun 13, 11:31 PM CDTSevere Thunderstorm WarningDVNHancock44 min

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.